Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 265, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 29, 2018, 4:47 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2018, 4:47 PM MDT (22:47 UTC)
- Expired
- Aug 29, 2018, 5:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:48 PM MDT | HAIL 1 | 7 N Dix, NE | |
| Aug 29, 5:25 PM MDT | HAIL 0.5 | 2 W Potter, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -465 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WUUS55 KCYS 292247
SVRCYS
NEC033-105-292315-
/O.NEW.KCYS.SV.W.0265.180829T2247Z-180829T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
447 PM MDT WED AUG 29 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in the Panhandle of Nebraska...
Northeastern Kimball County in the Panhandle of Nebraska...
* Until 515 PM MDT.
* At 447 PM MDT, a severe thunderstorm was located near Dix, or 14
miles east of Kimball, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 25 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 10360 4139 10346 4141 10301 4114 10310
TIME...MOT...LOC 2247Z 281DEG 19KT 4130 10339
HAIL...1.50IN
WIND...60MPH
$$
Mokry4 follow-up statements
582
WWUS55 KCYS 292254
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
454 PM MDT WED AUG 29 2018
NEC033-105-292315-
/O.CON.KCYS.SV.W.0265.000000T0000Z-180829T2315Z/
Cheyenne NE-Kimball NE-
454 PM MDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES...
At 454 PM MDT, a severe thunderstorm was located near Potter, or 16
miles east of Kimball, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 29 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 10354 4139 10341 4141 10301 4114 10310
TIME...MOT...LOC 2254Z 281DEG 19KT 4129 10334
HAIL...1.50IN
WIND...60MPH
$$
Mokry085
WWUS55 KCYS 292303
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
503 PM MDT WED AUG 29 2018
NEC033-105-292315-
/O.CON.KCYS.SV.W.0265.000000T0000Z-180829T2315Z/
Cheyenne NE-Kimball NE-
503 PM MDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES...
At 502 PM MDT, a severe thunderstorm was located near Potter, or 19
miles northwest of Sidney, moving east at 20 mph. Spotter seven
miles north of Dix, Nebraska reported quarter size hail.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 29 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 10354 4139 10341 4141 10301 4114 10310
TIME...MOT...LOC 2302Z 281DEG 19KT 4128 10328
HAIL...1.50IN
WIND...60MPH
$$
Mokry309
WWUS55 KCYS 292308
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
508 PM MDT WED AUG 29 2018
NEC033-105-292315-
/O.CON.KCYS.SV.W.0265.000000T0000Z-180829T2315Z/
Cheyenne NE-Kimball NE-
508 PM MDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WEST CENTRAL CHEYENNE AND EASTERN KIMBALL COUNTIES...
At 508 PM MDT, a severe thunderstorm was located near Potter, or 17
miles northwest of Sidney, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Potter.
This includes Interstate 80 in Nebraska between mile markers 33 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 10345 4136 10338 4131 10305 4116 10311
TIME...MOT...LOC 2308Z 281DEG 19KT 4128 10324
HAIL...1.25IN
WIND...60MPH
$$
Mokry299
WWUS55 KCYS 292314
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
514 PM MDT WED AUG 29 2018
NEC033-105-292323-
/O.EXP.KCYS.SV.W.0265.000000T0000Z-180829T2315Z/
Cheyenne NE-Kimball NE-
514 PM MDT WED AUG 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEYENNE AND
EASTERN KIMBALL COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Kimball County and west central Cheyenne County in Nebraska.
LAT...LON 4120 10345 4136 10338 4131 10305 4116 10311
TIME...MOT...LOC 2313Z 281DEG 19KT 4128 10322
$$
MokryWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:43 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 29, 2:43 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
243 PM MDT Wed Aug 29 2018
.SHORT TERM...(This evening through Friday night)
Issued at 242 PM MDT Wed Aug 29 2018
A few showers/weak storms have popped up over the se corner of Wy
this afternoon and they will move over the sw part of the Neb
Panhandle into late this afternoon. These should dissipate towards
evening as heating is lost. Fairly quiet weather overnight
through Thursday with fire weather the main concern Thursday
afternoon and evening mainly west of Interstate 25. Right now it
still appears the winds will not hit critical speeds over the
plains Thursday but will have to watch as it would not take much
to attain those level. Have kept the current Fire weather
highlights unchanged in light of this. Otherwise continued warm
Thursday then a modest cool front will pass by on Friday ushering
in some cooler air. Some increase in moisture along with a
northerly wind flow should allow for at least isolated convection
near the mtns into far se WY Friday afternoon and evening.
.LONG TERM...(Saturday through Wednesday)
Issued at 242 PM MDT Wed Aug 29 2018
Seasonal conditions anticipated over the CWA into early next week
with the main westerlies remaining north along the international
border. Several weak impulses riding in the flow will clip the CWA
and bring periodic chances for showers and storms, with the best
chance on Saturday and again Wednesday. The next cool front looks
to pass by early Tuesday bringing a decent cooloff Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed Aug 29 2018
Mostly VFR conditions for all sites through the period. However, high-
resolution models indicate the potential for storms around KBFF
tonight around 22Z and showers at KSNY around 1Z. With that
potential for rain, also put in some light fog for KBFF around 12Z
tomorrow morning. Heavier precip today around KBFF will likely
enhance that potential. Other than that added in some lines for
wind direction changes and decreases in winds overnight for all
sites.
&&
.FIRE WEATHER...
Issued at 242 PM MDT Wed Aug 29 2018
Warm and dry weather will continue over the districts through Thursday
with critical fire weather condition expected once again over most
of the area west of Interstate 25. Right now it appears the winds
will remain low enough over the eastern Wyoming plains to
minimize critical conditions there but will see what evening model
runs depict. Friday through the weekend should see a little
cooler temperatures and some increase in moisture which will
lessen the chance for critical conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-306-
308-309.
Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ301>304-
306-308-309.
Fire Weather Watch from Thursday morning through Thursday
evening for WYZ310.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ/CW
FIRE WEATHER...REHazardous weather outlook, Aug 29, 10:39 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1039 AM MDT Wed Aug 29 2018 WYZ101>106-109>111-113-115>117-301000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 1039 AM MDT Wed Aug 29 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A Red Flag Warning is in effect from 11 am to 8 pm for much of southeast Wyoming, mainly that area west of Interstate 25 due to expected gusty winds and low humidities. This should contribute to potentially rapid fire spread. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Dangerous fire spread conditions are once again likely in the same areas Thursday afternoon into early evening. .Spotter information statement... Spotter activation will not be needed. WYZ107-108-118-119-301000- East Platte County-Goshen County-Central Laramie County- East Laramie County- 1039 AM MDT Wed Aug 29 2018 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Dangerous fire spread conditions are possible Thursday afternoon into early evening due to some wind and low relative humidity. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ112-114-301000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Sierra Madre Range-Snowy Range- 1039 AM MDT Wed Aug 29 2018 This hazardous weather outlook is for portions of western Nebraska and south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 29, 4:33 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 433 PM MDT WED AUG 29 2018 NEZ020-021-054-055-292315- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 433 PM MDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 515 PM MDT... At 433 PM MDT, trained weather spotters reported a strong thunderstorm 12 miles south of Redington, or 23 miles northeast of Kimball, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sidney, Potter, Dalton, Gurley, Colton and Brownson. This includes Interstate 80 in Nebraska between mile markers 34 and 54, and between mile markers 59 and 65. LAT...LON 4127 10361 4151 10341 4150 10277 4108 10284 TIME...MOT...LOC 2233Z 275DEG 22KT 4140 10327 Mokry
Local storm report, Aug 29, 4:41 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 N DIX 41.42N 103.49W
08/29/2018 M0.88 INCH BANNER NE TRAINED SPOTTER
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:33 PM MDT | Special Weather Statement | CYS | Cheyenne | 42 min |
| Aug 29, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 33 min |
| Aug 29, 5:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.